South Dakota, 2014

Damaging Winds in South Dakota, June 4, 2014

June 4, 2014 · NWS UNR · 8 events in 3 counties and zones

A line of severe thunderstorms moved east from Wyoming and across southwestern South Dakota. The storms produced wind gusts of 60 mph across Fall River, Shannon, and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms moved east from Wyoming and across southwestern South Dakota. The storms produced wind gusts of 60 mph across Fall River, Shannon, and Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 2:05 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 4, 2:05 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT WED JUN 4 2014

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 302 PM MDT WED JUN 4 2014

CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER
EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER
SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN
MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE
REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF
MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND
THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT
AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY
CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM
THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH.

ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS
AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY
ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE
AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY.
SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO
FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE
MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE
EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO
THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF
NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH
COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD
TOGETHER.

ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME
SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY
MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON
THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT
CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK
HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY
OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S.

THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN
THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER
STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA
IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN
PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA
OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE
MORNING.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 302 PM MDT WED JUN 4 2014

A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON
FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK
SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY
STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTOPIC LIFT WILL DEVELOP AS
WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER
FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE
AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING.
MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER
SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE
PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE
AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON
SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE
SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH
TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG
TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK.
ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES
CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR
SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 302 PM MDT WED JUN 4 2014

SCATTERED THUNDERSTORMS OVER THE BLACK HILLS AND NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON WILL MOVE
EASTWARD ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE EVENING
WITH GUSTY WINDS AND HAIL. CONDITIONS OUTSIDE OF PRECIPITATION
TONIGHT SHOULD BE VFR...EXCEPT OVER PARTS OF FAR SOUTHWESTERN SOUTH
DAKOTA WERE AREAS OF IFR CIGS ARE POSSIBLE AFT MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 4, 2:29 AM MST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
329 AM MDT WED JUN 4 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050930-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY
OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST
THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND
GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 4, 3:05 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     10 SSW ROCKYPOINT       44.77N 105.18W
06/04/2014  E60 MPH          CAMPBELL           WY   PUBLIC

            PEA SIZED HAIL ALSO

&&

POJORLIE
Local storm report, Jun 4, 3:10 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             PINE HAVEN              44.35N 104.81W
06/04/2014  E0.50 INCH       CROOK              WY   TRAINED SPOTTER

            MEASURED 35 MPH WIND GUST

&&

POJORLIE
Local storm report, Jun 4, 3:19 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E2.50 INCH       BUTTE              SD   PUBLIC

            WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE

0416 PM     TSTM WND GST     17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E60 MPH          BUTTE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 3:31 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E2.50 INCH       BUTTE              SD   PUBLIC

            WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE

0415 PM     TSTM WND GST     17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E60.00 MPH       BUTTE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 3:47 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 NW KEYSTONE           43.92N 103.47W
06/04/2014  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Special weather statement, Jun 4, 3:53 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUN 4 2014

SDZ012-025-072-073-042330-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
453 PM MDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE
AND SOUTHERN BUTTE COUNTIES UNTIL 530 PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAINT ONGE...OR 7 MILES NORTHEAST OF
DOWNTOWN SPEARFISH...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAINT ONGE...
  FRUITDALE...
  NISLAND...
  VALE...
  NEWELL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 8 AND
22...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4475 10343 4454 10334 4446 10378 4451 10393
      4463 10387
TIME...MOT...LOC 2253Z 249DEG 30KT 4458 10370

BUNKERS

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 4, 3:55 PM MST
Where
Fall River County, Edgemont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.300, -103.830

Pea sized hail accompanied the strong wind gusts.

Thunderstorm Wind, Fall River

When
June 4, 4:26 PM MST
Where
Fall River County, 0.77 mi E of Oral
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.401, -103.255

Two large center pivot irrigation systems were mangled by thunderstorm winds. The concrete base of one was pulled from the ground.

Thunderstorm Wind, Fall River

When
June 4, 4:42 PM MST
Where
Fall River County, 7.82 mi E of Smithwick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.318, -103.066

Pea sized hail accompanied the strong wind gusts.

Thunderstorm Wind, Oglala Lakota

When
June 4, 4:50 PM MST
Where
Oglala Lakota County, 14.96 mi SSW of Red Shirt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.459, -102.967

Ten inch diameter tree branches were downed by the wind.

Thunderstorm Wind, Oglala Lakota

When
June 4, 5:10 PM MST
Where
Oglala Lakota County, Oglala
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.180, -102.750

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
June 4, 5:20 PM MST
Where
Oglala Lakota County, 0.57 mi NE of Manderson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.235, -102.471

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
June 4, 5:26 PM MST
Where
Oglala Lakota County, 5.04 mi NE of Porcupine
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
43.289, -102.271

Thunderstorm Wind, Jackson

When
June 4, 6:10 PM MST
Where
Jackson County, 3.85 mi WNW of Cottonwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.984, -101.995

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516064, 526304, 516065, 516067, 516066, 516069, 516071, 516072.